To the Editor:
We read the interesting review published by Tacquard et al. and appreciated the effort to provide evidence on the epidemiology, clinical manifestations, and management of perioperative anaphylaxis. While we recommend reading this review to the practitioner who wishes to better understand the mechanisms underlying drug-induced hypersensitivity reactions and anaphylaxis, we would comment on the statement, “pretreatment with antihistamines and glucocorticoids can reduce the severity or frequency of certain non-immunologic reactions, including those to radiocontrast media.”
Premedication with corticosteroids and antihistamines is still widely used to prevent immediate and delayed hypersensitivity reactions. Although its use is diffusely believed to reduce the severity of anaphylaxis and incidence of biphasic reactions, the evidence supporting these practices is limited, and the potential adverse effect of corticosteroids is underestimated.
The European Academy of Allergy and Clinical Immunology Anaphylaxis (Zurich, Switzerland) recently updated the guidelines for the diagnosis and prevention of anaphylaxis. The European Academy of Allergy and Clinical Immunology Anaphylaxis task force makes no recommendation for or against premedication to prevent anaphylaxis due to insufficient evidence about its effectiveness. It should be noted, however, that the quality of evidence for this recommendation is very low.
The International Suspected Perioperative Allergic Reaction consensus states that prophylaxis with antihistamines or corticosteroids in patients with a past medical history of hypersensitivity reactions does not appear to prevent or reduce the severity of anaphylaxis. Antihistamines, however, seem to play a potential role in preventing mild reactions caused by nonspecific histamine release.
The prevalence of radiocontrast-associated hypersensitivity reactions has decreased in recent years due to the advent of low-osmolality nonionic radiocontrast agents. Clinical manifestations are usually mild or moderate and are caused by immune-mediated or non–immune-mediated mast cell activation. A recent systematic review on anaphylaxis focuses on the use of antihistamines and corticosteroids for the prevention of hypersensitivity reactions. The authors conclude that premedication reduces hypersensitivity reactions associated with chemotherapy and allergen immunotherapy. On the other hand, premedication in patients with previous radiocontrast adverse reactions is not recommended due to the lack of significant benefit; corticosteroids and antihistamines fail to prevent both acute- and delayed-onset reactions.
For the same reasons, the European guidelines on radiocontrast media do not recommend any premedication. Conversely, the U.S. guidelines recommend it in high-risk patients, although the authors state that premedication “does not prevent all contrast reactions” and likely induces a diagnostic delay.
The Italian Medicines Agency (Rome, Italy) recently released updated recommendations for the prevention and management of radiocontrast-associated hypersensitivity reactions. The document focuses on the importance of an accurate patient’s medical history and, in case of a positive history of previous hypersensitivity reaction, the usefulness of an allergologic assessment. Pretreatment with antihistamines and glucocorticoids does not prevent a recurrence and might cause the clinician to underestimate potential red flags.
Thanks to the thoughtful insights derived from the paper by Tacquard et al., we had the opportunity to examine the recent evidence available to date on perioperative anaphylaxis. We agree that in specific situations such as immunologic disorders (i.e., recurrent angioedema or mastocytosis), premedication with corticosteroids and antihistamines is strongly recommended. However, the efficacy of antihistamines and corticosteroids in preventing and reducing the severity of anaphylaxis is not yet well-defined. Future high-quality evidence is needed to draw a definitive statement on pharmacologic prophylaxis for perioperative anaphylaxis.